Making the Switch

blogger-image-242591410

 

Last month, I started on Rituxan. My first infusion was going to be run over four hours, but ended up taking four and a half hours. I was fine for the first hour and a half and then my throat started to feel really raw, I began to cough and eventually I was sneezing so I asked the nurse if this was a reaction to the infusion. Turns out it was. At first, she tried to talk me into toughing it out. I am really drug sensitive so didn’t think this was a good idea, especially when she said she would be turning the flow rate of the IV up. I insisted she give me some Benedryl and steroids to stop the reaction. She turned the IV off for about half an hour to give the medications time to work and once I felt better, turned it back on. I was fine for the remainder of the infusion. The first day after the infusion, I felt okay. By the second day, fatigue hit and I spent the next two days napping off and on. It took me a bit to figure out that this was how my body was dealing with the infusion.

For the second infusion, two weeks later, I was told to take 50 mg of prednisone (steroids) early in the morning, instead of late the night before, with the hope that I would sail through the infusion more smoothly. I woke up at 5 a.m. to take the steroids. Not the best taste first thing in the morning (or any time for that matter) but it seemed to do the trick. This time, I was able to do my infusion in just three hours. My next round will be in late February next year and those infusions should be done in two hours.

It’s been interesting switching to a biologic. I am taking it to treat another autoimmune disease I was diagnosed with recently-the fact that it also works for NMO is just a bonus. For the first time in nine years, I am not constantly taking a handful of pills or giving myself a daily injection. I am also no longer taking prednisone, aside from the 50 mg pulse I do right before the infusions. It’s really hard to wrap my head around this. Weirdly, I feel like I should be doing more. I am really hoping that this biologic works for both diseases and I can finally feel better. As I mentioned in my previous post, it’s been a really rough summer-I have been the sickest I’ve ever been and it’s been pretty scary.

So far, I have the fatigue for a few days after the infusions. I’ve lost my appetite-I am only picking at meals. I am still in a considerable amount of pain which right now is my biggest concern. I was told it can take a month or more to see the benefits of the Rituxan. I am hoping it kicks in soon. Meanwhile, I am working on recovering as best I can and trying to get on with my life. We are transitioning to autumn weather here on the west coast of Canada, so the cooler temps are lifting my spirits. (Autumn is my most favourite time of year.)

I hope things are good in your neck of the woods!

12
Sep 2016
POSTED BY Lelainia Lloyd
DISCUSSION 7 Comments
TAGS

7 Comments

  1. Cindy

    I’m so sorry you have to go though all of this and you weren’t kidding when you said you were sensitive to medication. Hugs

    I’ll read this to Nola so she can be prepared, but I know she’ll roll her eyes and say “so what else is new… nothing is easy when it comes to this disease.”

    Keep fighting the good fight, but I think soon they need to come up with something that kicks this disease in the balls. 😉

    Hugs
    Cindy

    Comment by Cindy on September 12, 2016 at 3:45 pm

  2. Lelainia Lloyd

    Hi Cindy,
    Having some sort of reaction to your first dose of Rituxan is quite common. The infusion nurses monitor a new patients quite closely-they take your blood pressure throughout the infusion and they start the first infusion quite slowly, bumping up the drip rate every half hour.

    I agree we need a CURE!! No more messing around with meds!

    Comment by Lelainia Lloyd on September 13, 2016 at 1:06 am

  3. Jan

    Was diagnosed with NMO In August of this year. Just started Rituxan.yesterday. It was nice to find a blog with someone dealing with this disesase. I was so sick for a year and had no idea what was wrong with me.

    Comment by Jan on October 5, 2016 at 11:10 am

  4. Jean petty

    Thank you for sharing your experience with Rituxan. I have a 4 year old who was diagnosed with NMO right after her 3rd birthday. She is getting infusions every 6 months and is not able to fully describe how the medication makes her feel. She is a very picky eater but did not realize it could be a side effect of Rituxan.

    Comment by Jean petty on October 11, 2016 at 12:31 pm

  5. Lelainia Lloyd

    Hi Jean,
    I am so very sorry your wee one has been diagnosed with NMO. I hope you are connected to the parent’s NMO group on Facebook? Lots of great support & information there. I am glad my comments about appetite were helpful for you. I have had days right after having Rituxan where just the THOUGHT of having to go into the kitchen to prepare food made me queasy. Some days I am skipping meals and sometimes I just eat small snacks as I feel hungry. We just celebrated Thanksgiving over the weekend in Canada and while I enjoyed the food, I ate very little of it.

    I wonder if it would help to ask your daughter to pick out the foods she would like to eat while shopping and have those things on a shelf of the fridge where she could help herself when she’s hungry? It might be easier for her to have small snacks throughout the day. I find the thing that goes down best for me right now is fresh fruit, a slice of toast with PB…

    Let me know how it goes.

    Comment by Lelainia Lloyd on October 11, 2016 at 9:13 pm

  6. Jeanette Lim

    Lelaina, I pray for your good recovery. I hope Rituxan would work well for you, just as it does for me. It didn’t do well for me at the start. I have been relapse free for 1-1/2years now and counting….

    Comment by Jeanette Lim on November 15, 2016 at 8:19 am

  7. Lelainia Lloyd

    Hi Jeanette,
    Thank you for the well wishes. I think the Rituxan is working for NMO, even though it’s early yet. So far, nothing bad has happened NMO-wise. I am hoping it works for my RA, which is the primary reason I am on it. It’s sort of working, but it looks like I will have to add another drug therapy to what I am doing to get the joint pain under control. I will know more next week. I am really glad you are having such success keeping your NMO at bay. I am hoping to get stable as well. *fingers crossed*

    Comment by Lelainia Lloyd on November 15, 2016 at 6:43 pm

Leave A Comment!